Hail, Douglas
- When
- September 12, 3:42 PM CST
- Where
- Douglas County, 1.68 mi NW of Superior
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.740, -92.120
A fast moving cold front touched off a few severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A fast moving cold front touched off a few severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 12, 2:08 PM CST, 1 hour 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 308 PM CDT MON SEP 12 2011 .DISCUSSION...THROUGH THURSDAY. FAST MOVING STRONG COLD FRONT IS THE FEATURE OF INTEREST IN THE VERY SHORT TERM. ONLY THUNDERSTORMS IN OUR CWA THIS AFTERNOON WERE IN RESPONSE TO INTENSE FIRE OVER LAKE COUNTY...WHICH INITIATED STORMS EARLY THIS AFTERNOON. A FEW SHOWERS WERE SEEN OVER LAKE SUPERIOR EAST OF SILVER BAY AS WELL. THE COLD FRONT AT 1930Z STRETCHED FROM NEAR CRANE LAKE TO JUST WEST OF BRAINERD. WE COULD STILL SEE A NARROW WINDOW WHERE SOME ISOLATED STRONG TO SEVERE STORMS FORM THIS AFTERNOON/EVENING AHEAD OF THE FRONT. THERE IS AT LEAST 1000J/KG OF MLCAPE AHEAD OF THE FRONT WITH 40-50KT KEEP LAYER SHEAR. ONE THING WE'VE BEEN LACKING IS DEEPER MOISTURE...AND SURFACE DEWPOINTS WERE IN THE MID FIFTIES TO AROUND SIXTY. THE FRONT SHOULD EXIT EASTERN MINNESOTA BETWEEN 4 PM AND 530 PM...AND OUR WI COUNTIES BETWEEN 7 PM AND 8 PM...WITH NO THUNDERSTORMS EXPECTED BEHIND THE FRONT. MUCH COOLER AIR WILL BE MOVING IN BEHIND THE FRONT...AND TEMPERATURES HAVE BEEN DROPPING AT INTERNATIONAL FALLS...CASS LAKE...WALKER...AND BIGFORK. WE HAVE POPS ONLY THROUGH ABOUT 02Z...OVER OUR FAR EASTERN ZONES...THEN WENT DRY. WE SHOULD HAVE TOO MUCH WIND TONIGHT TO GET REAL COLD...SO NO FROST OR FREEZE HEADLINES ARE EXPECTED TONIGHT. ANOTHER SHORTWAVE AND A SECONDARY COLD FRONT WILL SWEEP THROUGH THE NORTHLAND TUESDAY INTO TUESDAY NIGHT. BEST INSTABILITY AND FORCING WILL AFFECT THE NORTH TUESDAY...AND WE HAVE BEST CHANCE FOR SOME SHOWERS THERE...AND KEPT IT DRY OVER THE FAR SOUTH. ANY SHOWERS SHOULD GRADUALLY DIMINISH WITH LOSS OF HEATING TUESDAY NIGHT...AND AS THE SHORTWAVE DEPARTS. IT WILL BE QUITE COLD TUESDAY NIGHT AS WELL...AND WE WILL LIKELY NEED SOME FROST OR FREEZE HEADLINES FOR PORTIONS OF THE CWA. UPPER LOW OVER ONTARIO WILL KEEP THE NORTHLAND IN A COLD NORTHERLY FLOW THROUGH THURSDAY. WE COULD AGAIN SEE SOME SHOWERS WEDNESDAY DUE TO THE THERMAL TROUGH AND WITH ANY SHORTWAVES ROTATING AROUND THE MAIN LOW. IN ADDITION...WE COULD SEE SOME LAKE EFFECT SHOWERS GET GOING TUESDAY NIGHT INTO WEDNESDAY NIGHT WITH COLDER LOW LEVEL TEMPS COMBINING WITH NORTHERLY LOW LEVEL FLOW AND THE RELATIVELY WARMER LAKE SUPERIOR. WE EXPECT MAINLY RAIN SHOWERS...AS FORECAST SOUNDINGS REVEAL A DEEP ENOUGH WARM LAYER. .EXTENDED...THURSDAY NIGHT THROUGH MONDAY... AN UPPER LEVEL RIDGE AND SURFACE HIGH WILL BE PRESENT OVER THE UPPER MIDWEST FROM THUR NIGHT THROUGH EARLY SAT MORNING. THE COOL AIR MASS IN PLACE THROUGH THE MIDDLE OF THE WEEK WILL LINGER INTO THUR NIGHT/FRI MORNING...AND WITH TEMPS DOWN INTO THE UPPER 20S AND LOWER 30S. DECIDED TO ADD PATCHY FROST TO THE FORECAST FOR MUCH OF THE NORTHLAND...WITH THE EXCEPTION OF THE FAR SW AND ALONG THE LAKE SHORE. THE RIDGE OF HIGH PRESSURE WILL ALLOW CONDITIONS TO REMAIN DRY AND WITH SLIGHTLY WARMER TEMPS. HIGHS FRIDAY ARE EXPECTED TO BE IN THE 60S WITH MOSTLY SUNNY SKIES. THE PATTERN BECOMES MORE ACTIVE THIS WEEKEND AS THE RIDGE BREAKS DOWN AND THE NEXT UPPER LEVEL TROUGH MOVES IN FROM THE NW. ATTM...WILL BRING A CHC OF SHOWERS LATE SAT THROUGH SUN...AND WITH ADDED INSTABILITY AND BETTER UPPER LEVEL DYNAMICS...INTRODUCE ISOLATED T-STORMS ON MONDAY. TEMPERATURES WILL CONTINUE THE WARMING TREND INTO THE WEEKEND AND EARLY NEXT WEEK WITH HIGHS IN THE UPPER 60S AND LOWER 70S...AND LOWS IN THE UPPER 40S AND LOWER 50S. && .AVIATION.../18Z TAF ISSUANCE/ WIND SHIFT FROM THE WEST IS APPROACHING EASTERN MINNESOTA AT THE MOMENT. SHOWER AND THUNDERSTORM CHANCE LOOKS SLIM AND IF ONE DOES OCCUR IT WILL BE BRIEF. OPTIMISTIC THAT STRATO CUMULUS CLOUDS WILL BE ONLY SCATTERED INITIALLY FOR TOMORROW MORNING...THEN PROBABLY MVFR BROKEN CEILINGS SHORTLY AFTER THIS TAF FORECAST PERIOD. && .POINT TEMPS/POPS... DLH 46 63 36 51 / 10 30 10 20 INL 40 61 31 49 / 10 50 10 20 BRD 45 66 37 53 / 10 10 10 10 HYR 46 68 37 54 / 10 10 10 10 ASX 48 67 40 54 / 10 20 20 20 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...SMALL CRAFT ADVISORY UNTIL 6 AM CDT WEDNESDAY FOR LSZ121-140>148. && SHORT TERM...MELDE EXTENDED....TENTINGER AVIATION...KK
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 925 AM CDT MON SEP 12 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-131030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 925 AM CDT MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER MUCH OF THE NORTHLAND TODAY...EXCEPT THE FAR SOUTHWEST. SOME OF THE STORMS MAY BE SEVERE...ESPECIALLY OVER THE ARROWHEAD...PORTIONS OF THE IRON RANGE...TWIN PORTS...AND A GOOD PORTION OF NORTHERN WISCONSIN THIS AFTERNOON AND EVENING. THE MAIN THREATS WILL LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A COLD AIR MASS WILL SETTLE IN OVER THE NORTHLAND DURING THE MIDDLE OF THE WEEK BRINGING NEAR OR BELOW FREEZING MORNING TEMPERATURES...AND AREAS OF FROST...WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING. LSZ121-140>148-131030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 925 AM CDT MON SEP 12 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT WINDS OF 20 TO 30 KNOTS WILL BE COMMON THIS AFTERNOON AND EVENING. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE ENTIRE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. THUNDERSTORMS WITH WINDS IN EXCESS OF 30 KNOTS ARE EXPECTED THIS AFTERNOON AND EVENING OVER THE WATERS OF LAKE SUPERIOR. A FEW OF THE STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR PERSISTENT GUSTY NORTHWEST WINDS AND HAZARDOUS WAVE CONDITIONS THROUGH TUESDAY NIGHT. KK MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
429 PM CDT MON SEP 12 2011
MNZ037-122145-
CARLTON/SOUTH ST. LOUIS-
429 PM CDT MON SEP 12 2011
...STRONG THUNDERSTORM MOVING INTO WEST DULUTH...
AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MUNGER...MOVING EAST AT 35 MPH.
THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
HERMANTOWN AND PROCTOR BY 435 PM...
WEST DULUTH BY 440 PM...
DULUTH BY 445 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4675 9250 4688 9236 4686 9197 4684 9197
4679 9207 4671 9201 4671 9205 4675 9209
4671 9215 4671 9219 4670 9220
TENTINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
434 PM CDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL HERMANTOWN 46.81N 92.24W
09/12/2011 M0.88 INCH ST. LOUIS MN AMATEUR RADIO
ONE MILE WEST OF MIDWAY ROAD AND 194.
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0434 PM HAIL HERMANTOWN 46.81N 92.24W
09/12/2011 M0.88 INCH ST. LOUIS MN TRAINED SPOTTER
&&
KKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
440 PM CDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM HAIL HERMANTOWN 46.81N 92.24W
09/12/2011 M0.88 INCH ST. LOUIS MN NWS EMPLOYEE
INTERSECTION OF MAPLE GROVE ROAD AND STEBNER. SMALL LIMBS
DOWN.
&&
KKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
441 PM CDT MON SEP 12 2011
MNZ020-037-122200-
CARLTON/SOUTH ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
441 PM CDT MON SEP 12 2011
...STRONG LINE OF THUNDERSTORMS IN DULUTH AND NEAR TWO HARBORS...
AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KNIFE RIVER TO WEST
DULUTH...MOVING EAST AT 40 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...WIND
GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY DOWNPOURS...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4671 9234 4702 9191 4699 9171 4693 9178
4690 9187 4679 9207 4673 9204 4671 9200
4671 9201 4675 9209 4671 9215 4671 9219
4667 9220
TENTINGERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
442 PM CDT MON SEP 12 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0441 PM HAIL WEST DULUTH 46.74N 92.19W
09/12/2011 M0.50 INCH ST. LOUIS MN NWS EMPLOYEE
&&
KKThe Duluth radar (KDLH), 13 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail fell for two minutes.
Nickel to quarter size hail covered the ground.
Nickel size hail completely covered the ground.
Several trees were blown down and a tent destroyed at a lodge.
Hail was accompanied by strong, gusty winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348128, 348129, 348130, 348131, 348132, 348133, 348134, 348136, 348135.